An HIV Doc Explains How Medical Exams Can Decipher GI Symptoms

Associate Editor

When it comes to HIV, stomach problems may not be the first thing that comes to mind. But for those who are on HIV treatment, gastrointestinal (GI) side effects are not uncommon -- and should not be ignored or kept from one's doctor. On his personal Tumblr, Joel Gallant, M.D., M.P.H., an HIV doctor at Southwest CARE Center in Santa Fe, New Mexico, answers questions from people living with HIV who are concerned about a number of issues, including GI side effects.

Recently, an anonymous user asked:

Doctor, I am HIV positive and I have frequent gastrointestinal issues: diarrhea, abdominal pain, sometimes right after a meal. What can it be? Can I take probiotics?

Dr. Gallant answered:

That's not a question I can answer, because it requires a medical evaluation. A first step in the workup of diarrhea is usually stool studies: culture and exam for parasites. In some cases, a colonoscopy and/or upper endoscopy is recommended. Alternatively, your doctor may want to treat you for irritable bowel syndrome, if the symptoms are consistent. You should discuss this with your doctor.

Have you ever gone to your doctor with GI issues? What was your doctor's course of evaluation or treatment? Share your experiences in the comments section.

Mathew Rodriguez is the community editor for TheBody.com and TheBodyPRO.com.

Follow Mathew on Twitter: @mathewrodriguez.